Maine, 2004

Lightning Strike in Maine, May 15, 2004

May 15, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home and shed in Wells igniting a fire that caused an estimated $30,000 in structural damage plus additional damage to the electrical system. Another lightning strike caused a small amount of damage to the basement of a home in Biddeford.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home and shed in Wells igniting a fire that caused an estimated $30,000 in structural damage plus additional damage to the electrical system. Another lightning strike caused a small amount of damage to the basement of a home in Biddeford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 15, 12:59 PM EST, 6 hours 31 minutes earlier.

Area forecast discussion, May 15, 12:59 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
159 PM EDT SAT MAY 15 2004

.SHORT TERM...APPROACHING CDFNT WILL MOVE THRU FA BETWEEN 22Z-03Z
FM W-E.  AHD OF FROPA CONVECTION BEGINNING TO DVLP AND IS EXPECTED
TO BECOME MORE WIDESPREAD IN THE LATE AFTN DUE TO PLENTY OF HTG AND
POOLING OF HI SFC DEWPTS ALG WITH LIFTING MECHANISM COMING INTO PLAY.
ACCEPTED GUID POPS WHICH IS RATHER HI.  BY LATER TNGT COOLER NLY
WINDS BEGIN MOVE ACRS AREA AND SHWRS COME TO AN END FM N-S...SOME
LINGERING SHWRS MAY CONT IN SRN AREAS SUN MRNG AS PER GFS.

&&

.LONG TERM...HIGH PRES CRESTS OVER THE REGION SUN NIGHT AND MON.
A BIT MILDER WITH TEMPS IN THE 70S EXCEPT 60S AT THE SHORE.  THERE
COULD BE SOME PASSING CLOUDS MON WITH THE PASSAGE OF A WEAK UPPER
TROF.  THE WARM AIR CONTINUES TO POUR IN FOR TUES AS A LOW MOVES E
ACROSS CANADA.  A COLD FRONT WILL TOUCH OFF SOME SHOWERS/TSTMS TUES
AS IT CROSSES ME AND NH AFTERNOON AND EVENING.   HIGH PRES BUILDS
BACK IN FOR A COUPLE OF NICE DAYS ON WED AND THU.  ANOTHER SYSTEM
WILL DRAG A COLD FRONT THROUGH THU NIGHT INTO FRI BRINGING THE THREAT
OF MORE SHOWER ACTIVITY.

TEB
&&

.MARINE...
SHORT TERM...
STILL EXPECTING MINIMAL SCA CRIT WINDS TO DVLP AHD OF CDFNT THIS AFTN
AND ERLY EVNG...BHND FROPA WINDS WILL SHIFT TO THE NW AND THEN N AND
DIMINISH.

LONG TERM...
WINDS PICK UP AHEAD OF THE COLD FRONT ON TUE AND COULD REQUIRE SCA.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA.
NH...SCA.
Hazardous weather outlook, May 15, 2:35 AM EST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-150934-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
335 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 4:00 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-160000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
500 PM EDT SAT MAY 15 2004

AT 500 PM...NOAA NATIONAL WEATHER SERVICE IN GRAY MAINE INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS FROM THE WESTERN MOUNTAINS OF
MAINE EXTENDING SOUTHWESTWARD TO LEBANON NEW HAMPSHIRE.  THIS
LINE IS MOVING EASTWARD AT 20 TO 25 MPH AND WILL MOVE TO BETWEEN
FARMINGTON MAINE  AND JAFFREY NEW HAMPSHIRE DURING THE NEXT HOUR.
OTHER SHOWERS AND THUNDERSTORMS ARE ALSO LOCATED BETWEEN SKOWHEGAN
...WATERVILLE AND AUGUSTA AND THEY WILL MOVE TO BETWEEN MIDCOAST
MAINE AND PENOBSCOT BAY DURING THE NEXT HOUR.  ALL THESE SHOWERS
AND THUNDERSTORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
...ANY MAY CONTAIN BRIEFLY GUSTY WINDS IN EXCESS OF 30 MPH AND MAY
CONTAIN SMALL HAIL.  THOSE PERSONS OUT OF DOORS THIS AFTERNOON
SHOULD BE READY TO MOVE INDOORS AND THE FIRST SIGN OF THREATENING
SKIES AND BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST
SIGN OF DARKENING SKIES.

...
Special weather statement, May 15, 4:45 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-152244-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
545 PM EDT SAT MAY 15 2004

AT 545 PM...NOAA NATIONAL WEATHER SERVICE LOCATED IN GRAY MAINE
INDICATES SHOWERS AND THUNDERSTORMS OVER MAINE AND NEW HAMPSHIRE.
ONE LINE OF STORMS EXTEDNDED FROM RANGELY MAINE SOUTHWESTWARD TO
LEBANON NEW HAMPSHIRE AND IS MOVING EAST AT 20 TO 25 MPH AND WILL
MOVE TO BETWEEN FARMINGTON MAINE AND KEENE NEW HAMPSHIRE DURING
THE NEXT HOUR.  A SECOND LINE EXTENDED FROM FRANKLIN NEW HAMPSHIRE
SOUTHWESTWARD TO KEENE NEW HAMPSHIRE AND WILL MOVE TO BETWEEN
CONCORD AND PETERBOROURGH NEW HAMPSHIRE DURING THE NEXT HOUR.
ANOTHER CLUSTER OF ACTIVITY WAS LOCATED BETEEN SKOWHEGAN AND
AUGUSTA MAINE AND WILL MOVE TO THE MIDCOAST REGION DURING THE NEXT
HOUR.  ALL THIS ACTIVITY CONTAINS HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING AND MAY CONTAIN BRIEFLY GUSTY WINDS BETWEEN 35 AND 45
MPH AS WELL AS POSSIBLY SOME SMALL HAIL.  THOSE PERSONS OUT OF
DOORS THIS EVENING SHOULD BE READY TO SEEK SAFE SHELTER AT THE
FIRST SIGN OF IMPENDING WEATHER.  BOATERS SHOULD BE READY TO
MAKE FOR SHORE AT THE FIRST SIGN OF DARKENING SKIES.
Special weather statement, May 15, 5:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
633 PM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-160133-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
633 PM EDT SAT MAY 15 2004

AT 630 PM...NOAAS NATIONAL WEATHER SERVICE LOCATED IN GRAY MAINE
INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING SOUTHWESTWARD
FROM DOVER FOXCROFT IN MAINE...TRHOUGH SKOWHEGAN INTO CONWAY NEW
HAMPSHIRE BACK INTO KEENE NEW HAMPSHIRE.  THIS LINE IS MOVING EAST
AT 20 TO 25 MPH AND WILL MOVE OFF THE COAST OF MAINE AND ACROSS
SOUTHEASTERN NEW HAMPSHIRE BETWEEN 730 AND 8 PM. THESE STORMS CONTAIN
HEAVY DOWNPOURS AND DANGEROUS LIGHTNING...AND MAY CONTAIN BRIEFLY
GUST WINDS BETWEEN 35 AND 45 MPH AS WELL AS POSSIBLY SOME SMALL HAIL.
 THOSE PERSONS OUT OF DOORS THIS EVENING SHOULD BE PREPARED TO MOVE
INSIDE AT THE FIRST SIGN OF THREATENING WEATHER.  BOATERS SHOULD BE
READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
May 15, 7:30 PM EST
Where
York County, Wells
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400605.